The association linking corticosteroid therapy with the development of posterior subcapsular cataracts has been well documented. These drugs are widely used therapeutically, principally to capitalize on their ability to inhibit inflammatory responses. The literature on corticosteroid-induced posterior subcapsular cataracts is reviewed here. Data from the previously published series and individual lens susceptibility to corticoids do not allow the establishment of a direct factor relating cataract formation to corticosteroid dose and the duration of therapy; however, significant progress has been made in elucidating the mechanism by which corticoids bring about the development of these opacities. Exploration into the development of these lesions has shed light on the similarities these opacities share with other cataracts, especially with regard to location and pathogenesis.
Glucocorticoid therapy is associated with an appreciable risk of bone loss, which is most pronounced in the first few months of use. In addition, glucocorticoids increase fracture risk, and fractures occur at higher bone mineral density (BMD) values than occur in postmenopausal osteoporosis. The increased risk of fracture has been reported with doses of prednisone or its equivalent as low as to mg daily [ 1 ]. Thus, glucocorticoid-induced bone loss should be treated aggressively, particularly in those already at high risk for fracture (older age, prior fragility fracture). In other individuals, clinical risk factor and bone density assessment may help guide therapy. The prevention and treatment of glucocorticoid-induced bone loss will be reviewed here. The clinical features are reviewed separately. (See "Clinical features and evaluation of glucocorticoid-induced osteoporosis" .)